Flood, Johnson
- When
- May 31, 3:00 PM CST to 11:59 PM CST
- Where
- Johnson County, Vly City
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.867, -93.633
The Blackwater River near Valley City crested at 24.65 feet, or 2.65 feet above flood stage.
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 324 PM CDT WED MAY 31 2006 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO PERCOLATE THROUGHOUT THE DAY ACROSS OUR EASTERN CWA. ONE CAN SEE WHERE A BOUNDARY SITS BY WATCHING THE NEWER STORMS IN NORTHEAST KANSAS MOVE TO THE SOUTH...AND STORMS EAST OF I35 MOVE TO THE NORTH. SEVERAL WEAK VORTS EXIST ACROSS EASTERN KANSAS AND MISSOURI AS WELL. DUE TO WEAK FLOW...MOVEMENT IS SLOW AND QUITE A BIT OF RAINFALL HAS FALLEN ACROSS THE AREA. A FEW CELLS IN THE EXTREME EASTERN CWA DEVELOPED IN A MORE UNSTABLE AREA...AND WERE STRONGER FOR AWHILE UNTIL MOVING TOWARDS FARTHER NORTH. THIS ACTIVITY IS EXPECTED TO CONTINUE IN AN UNCAPPED ENVIRONMENT THROUGH MUCH OF THE EVENING AS THE UPPER LEVEL LOW SPINS CLOSER. WILL HAVE TO WATCH FOR LOCALIZED FLOODING THIS EVENING/TONIGHT. AREAS SOUTH OF I70 HAVE SEEN QUITE A BIT OF RAIN THE LAST DAY OR TWO...BUT COUNTY FLOOD GUIDANCE REMAINS AOA 2 INCHES. A LITTLE LOWER IS HEADWATER GUIDANCE...WITH A FEW STREAMS IN THE SOUTH UNDER AN INCH. WITH WEAK SHEAR...NOT EXPECTING MUCH FOR SEVERE WEATHER...ALTHOUGH SMALL HAIL AND SOME GUSTY WINDS ARE POSSIBLE. THE HIGH PRESSURE TO OUR NORTH SLOWLY BUILDS IN WHICH WILL EFFECTIVELY SHUT OFF THE THUNDERSTORMS. THE TIMING ON SHUTTING OFF THE FAUCET IS A LITTLE IFFY WITH THE NAM SHOWING ANOTHER LOBE AT THE UPPER LEVELS MOVING THROUGH EARLY THURSDAY MORNING. HAVE KEPT SOME LOW CHANCE POPS ON THURSDAY MORNING IN THE SOUTHEASTERN COUNTIES FOR ANY RESIDUAL/ ENDING STORMS. WITH LITTLE TO NO COLD AIR ADVECTION...ANY SUNSHINE SHOULD EASILY PUT US IN THE MID 80S ON THURS. NAM SOUNDINGS SHOW MIXING UP TO NEARLY 7H. GOOD MIXING AGAIN ON FRIDAY...WITH HIGHS BACK UP TO JUST ABOVE NORMAL. ALTHOUGH THERE MAY BE SOME WAA/ELEVATED CONVECTION RIDE DOWN ON FRIDAY NIGHT...LOOKING LIKE ANYTHING THAT FORMS MAY BE FARTHER WEST. HAVE KEPT CLOUD COVER INTACT BUT REMOVED SLIGHT CHANCES FOR NOW. THE EXTENDED MODELS ARE STARTING TO SHOW A LITTLE MORE CONSISTENCY WITH THE FRONT THAT IS EXPECTED TO COME THROUGH NEXT WEEK. HOWEVER THE UPPER PATTERN HAS CHANGED...WITH NORTHWEST FLOW CONTINUING INSTEAD OF THE FLATTENING AS SHOWN YESTERDAY. AS EARLY AS MONDAY NIGHT...THE FRONT COULD BE IN THE NORTHWEST CORNER OF MISSOURI. ALTHOUGH WITH SUCH A BIG CHANGE FROM YESTERDAY...FEEL IT WILL BE AT LEAST TUESDAY AND PROBABLY MORE LIKE TUESDAY AFTERNOON/EVENING. THE 12Z RUN OF THE GFS HINTS AT THIS SLOWING DOWN AS WELL. FOR THIS REASON...HAVE ONLY INTRODUCED SLIGHT CHANCE POPS FOR NOW. HAVE ALSO LOWERED TEMPS A LITTLE FOR EXPECTED CLOUD COVER AND RAIN POSSIBILITIES. && .PREV DISCUSSION... 329 AM... THUNDERSTORMS OVER THE EVENING AND EARLY MORNING HOURS SOUTH OF THE INTERSTATE 70 HAVE EFFECTIVELY STABILIZED A LARGE PORTION OF EASTERN KANSAS AND CENTRAL MISSOURI FOR THE REST OF THE MORNING. SOME SMALL CONVECTIVE CELLS HAVE SPRUNG UP NORTH OF THE INTERSTATE IN THE CAMERON AND CHILLICOTHE AREAS...WHERE THE AIRMASS WAS AFFECTED LESS BY EARLIER CONVECTION. FLOW OVER THE REGION IS VERY WEAK WITH LITTLE IN THE WAY OF LIFT OVER THE REGION. THE REMNANTS OF THE SURFACE FRONT IS TOUGH TO FIND AT THIS HOUR...BUT THERE IS A WEAK PRESSURE TROUGH EXTENDING FROM QUINCY ILLINOIS TO SEDALIA TO CHANUTE. WIND PROFILERS AND RUC ANALYSIS SUGGEST THAT THE 850MB FRONT IS A FEW COUNTIES NORTH OF THE SURFACE BOUNDARY...AND THE CELLS IN THE CAMERON VICINITY APPEAR TO BE CLOSE TO THIS ELEVATED BOUNDARY. BOTH THE 850MB AND SURFACE FRONTS WILL MOVE LITTLE TODAY...SINCE THE UPPER FLOW WILL BE WEAK AND PARALLEL TO THE BOUNDARY. AN UPPER LEVEL SHORTWAVE TRACKING THROUGH EASTERN MONTANA WILL FINALLY PUSH THE FRONT INTO SOUTHERN MISSOURI TONIGHT. UNTIL THEN...SCATTERED PULSE THUNDERSTORMS WILL AFFECT EASTERN KANSAS AND PORTIONS OF NORTHERN MISSOURI AGAIN TODAY. PRECIPITATION CHANCES WILL BE THE HIGHEST ALONG AND SOUTH OF THE SLOW MOVING BOUNDARY. CONVECTION WAS DELAYED UNTIL LATE IN THE DAY YESTERDAY DUE TO SUBSIDENCE IN THE WAKE OF A MORNING MCS. CONVECTION THIS MORNING IS NOT AS ORGANIZED...SO I WOULD EXPECT THUNDERSTORM DEVELOPMENT EARLIER IN THE DAY TODAY. PRECIPITATION CHANCES WILL BE MINIMAL TOMORROW DESPITE LINGERING SURFACE MOISTURE OVER THE REGION. SURFACE CONVERGENCE WILL BE FOCUSED OVER CENTRAL ARKANSAS AS HIGH PRESSURE BLEEDS INTO NORTHERN MISSOURI. THE INSTABILITY PROGS FROM THE NAM APPEAR TO BE OVERDONE ONCE AGAIN...ESPECIALLY EARLY IN THE DAY. MODEL DEWPOINTS AROUND 70 ARE YIELDING CAPES IN EXCESS OF 2000 J/KG DURING THE MORNING HOURS. THE NUMBERS FROM THE GFS ARE MUCH MORE REASONABLE...AND PRECLUDE ANY CONVECTIVE DEVELOPMENT ON THURSDAY. THE NEXT CHANCE FOR PRECIPITATION OVER THE REGION COULD BE AS EARLY AS FRIDAY NIGHT. BOTH THE NAM AND GFS ADVERTISE A FAVORABLE NORTHWEST FLOW SET UP. BOTH MODELS FORECAST MODEST THETA-E ADVECTION IN THE 850MB-700MB LAYER OVER EASTERN NEBRASKA AND WESTERN IOWA ON FRIDAY. STEEP MID LEVEL LAPSE RATES AND FAVORABLE SHEAR WOULD SUGGEST THAT ANY CONVECTION IN THE NORTHWEST FLOW WOULD BECOME SUFFICIENTLY ORGANIZED TO TRACK INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. LATER SHIFTS WILL NEED TO MONITOR MODEL TRENDS AND POTENTIALLY INCREASE PRECIPITATION CHANCES FURTHER IF RUNS CONTINUE WITH THIS SCENARIO. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT WED MAY 31 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1254 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WITH LOCALIZED FLOODING...AS THESE STORMS ARE VERY SLOW MOVING. SOME OF THE STORMS THAT FORM...MAINLY EAST OF A LINE FROM SEDALIA TO KIRKSVILLE...HAVE THE POTENTIAL TO BE STRONG THIS AFTERNOON AND EVENING. THE STRONGEST STORMS MAY SEE HAIL TO THE SIZE OF A NICKEL WITH 45 MPH WINDS. THE STORMS WILL TAPER OFF THROUGH THE EVENING AS THE SYSTEM MOVES AWAY FROM THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 152 PM CDT WED MAY 31 2006 MOZ025-032-033-311930- CHARITON-MACON-RANDOLPH- 152 PM CDT WED MAY 31 2006 ...SIGNIFICANT WEATHER ALERT FOR RANDOLPH...SOUTHEASTERN CHARITON AND SOUTHEASTERN MACON COUNTIES UNTIL 230 PM CDT... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING NORTH AT 20 MPH. THIS STORM WILL BE NEAR... HUNTSVILLE AND MOBERLY BY 155 PM CDT. JACKSONVILLE BY 225 PM CDT. THE TOWNS OF CLIFTON HILL...THOMAS HILL RES AND CAIRO ARE ALSO IN THE PATH OF THIS STORM. VERY HEAVY RAINFALL...WITH PONDING OF WATER ON ROADWAYS...CAN BE EXPECTED WITH THIS STORM ALONG WITH SMALL HAIL. MOTORISTS SHOULD USE CAUTION AS WATER ON THE ROADS MAY CAUSE VEHICLES TO HYDROPLANE. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 2 N GILLIAM 39.26N 93.00W
05/30/2006 SALINE MO LAW ENFORCEMENT
BRIDGE WAS REPORTED UNDERWATER ON M HIGHWAY NORTH OF
GILLIAM.
&&
HUDSONThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
The Blackwater River near Valley City crested at 24.65 feet, or 2.65 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502547.